Ohio, 2011

Flash Flood and Heavy Rain in Ohio, August 19, 2011

August 19, 2011 · NWS ILN · 2 events in 2 counties and zones

Thunderstorms developed during the afternoon along a weak frontal boundary across central Ohio. The slow moving and back building nature of these thunderstorms produced heavy rain and flash flooding at some locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms developed during the afternoon along a weak frontal boundary across central Ohio. The slow moving and back building nature of these thunderstorms produced heavy rain and flash flooding at some locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 19, 2:51 PM EST, 32 minutes earlier.

Area forecast discussion, Aug 19, 2:51 PM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
351 PM EDT FRI AUG 19 2011

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY WILL DISSIPATE ACROSS THE REGION THIS
EVENING...ALLOWING WEAK HIGH PRESSURE TO BUILD INTO THE AREA. WEAK
HIGH PRESSURE WILL THEN SLIDE OFF TO THE EAST ON SATURDAY. A
DIGGING UPPER LEVEL TROUGH ACROSS THE GREAT LAKES SATURDAY NIGHT
AND SUNDAY WILL SEND A COLD FRONT THROUGH THE REGION.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
REMNANT WEAK FRONTAL BOUNDARY WAS LOCATED ACROSS THE NRN CWFA THIS
AFTERNOON. MEANWHILE...A DECAYING MCS WAS PUSHING THROUGH
KENTUCKY. MCS CLOUD SHIELD AND LIGHT PCPN ASSOCD WITH IT WILL
SHIFT OFF TO THE SE THIS EVENING. CONVECTION ASSOCD WITH WEAK
FRONTAL BOUNDARY SHOULD DISSIPATE AFTER SUNSET AS THE AIRMASS
STABILIZES AND THE BOUNDARY WASHES OUT. THEREAFTER...A SHORTWAVE
RIDGE IS FORECAST TO MOVE INTO THE AREA...AS WELL AS WEAK HIGH
PRESSURE AT THE SURFACE. PARTLY CLOUDY TO MOSTLY CLOUDY SKIES THIS
EVENING WILL GIVE WAY TO MOSTLY CLEAR SKIES OVERNIGHT. LOWS WILL
RANGE FROM THE LOWER TO MID 60S.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
WEAK HIGH PRESSURE AT THE SURFACE AND ALOFT WILL MOVE EAST OF THE
AREA ON SATURDAY. AM EXPECTING A GOOD DEAL OF SUNSHINE BEFORE
CLOUDS BEGIN TO INCREASE FROM THE WEST AHEAD OF NEXT WEATHER
SYSTEM. MAJORITY OF MODELS KEEP THE FORECAST AREA DRY THROUGH THE
AFTN HOURS AND HAVE PLAYED THE FORECAST THIS WAY.

FOR SATURDAY NIGHT...DIGGING UPR LVL TROUGH ACRS THE GREAT LAKES
WILL PUSH A COLD FRONT SE INTO THE REGION. MODELS VARY ON THE
STRENGTH OF LOW LEVEL CONVERGENCE WITH THE GFS BEING WEAK AND THE
NAM BEING MORE ROBUST. THERE SHOULD BE ENOUGH DYANIMCS....I.E. LOW
LEVEL CONVERGENCE AND UPR LVL SUPPORT...TO WARRANT LIKELY POPS
ATTM. LOOKS LIKE THREAT FOR SEVERE STORMS WILL BE LIMITED DUE TO
WEAK INSTABILITY FORECAST AT THE TIME CONVECTION MOVES INTO OUR
AREA. HOWEVER...WITH PWAT VALUES RANGING FROM 1.50 TO
1.75...LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH ANY THUNDERSTORM.

AS FOR TEMPERATURES...HIGHS WILL PUSH INTO THE UPPER 80S TO AROUND
90 ON SATURDAY. LOWS SATURDAY NIGHT WILL RANGE FROM THE MID 60S
NORTH TO NEAR 70 SOUTH.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
COLD FRONT IS EXPECTED TO PUSH SOUTHEASTWARD ACROSS THE FORECAST
AREA BEGINNING SUNDAY MORNING...AND SHOULD HAVE CROSSED THE AREA IN
ENTIRETY BY SUNDAY AFTERNOON. RAIN CHANCES WILL END WITH THE PASSAGE
OF THE FRONT. RESIDUAL LOW LEVEL MOISTURE AND ASSOCIATED CLOUD
COVER...COMBINED WITH COLD AIR ADVECTION THROUGHOUT SUNDAY AFTERNOON
WILL RESULT IN TEMPERATURES STRUGGLING TO REACH THE LOWER 80S ACROSS
THE CENTRAL AND NORTHERN ZONES. LOW TO MID 80S ARE EXPECTED IN THE
SOUTHERN ZONES. HOWEVER...THESE FORECAST TEMPS MAY BE A TAD TOO HIGH
IF CLOUD COVER PERSISTS.

SURFACE RIDGE WILL DOMINATE OUR WEATHER WITH DRY CONDITIONS AND
MOSTLY CLEAR SKIES ON TAP FOR SUNDAY NIGHT THROUGH TUESDAY
AFTERNOON.

THE SURFACE RIDGE WILL SHIFT EASTWARD LATE TUESDAY AS A TROUGH
APPROACHES FROM THE NORTHWEST. SOUTHERLY FLOW WILL INCREASE MOISTURE
AND TEMPERATURES TUESDAY NIGHT INTO WEDNESDAY. MODELS ARE IN FAIR
AGREEMENT ON BRINGING UPPER LEVEL TROUGH AND CHANCES FOR
PRECIPITATION ACROSS OUR AREA SOMETIME BETWEEN EARLY WEDNESDAY
MORNING AND THURSDAY MORNING. THEREFORE...HAVE INTRODUCED SLIGHT
CHANCE POPS DURING THIS TIME PERIOD.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
WEAK SFC PRESSURE PATTERN ACROSS THE AREA TODAY WITH AN UPPER
LEVEL DISTURBANCE TRAVERSING THE LOWER OHIO VALLEY. EXTENSIVE MID LEVEL
CLOUD DECK HAS SPREAD FROM IND INTO SW OH. PRECIP OVER SOUTHERN
IND HAS BEEN WANING IN INTENSITY BUT CONTINUES TO TRACK TO THE
EAST. GIVEN THE STABILIZING EFFECT OF THE CLOUD COVER...HAVE ONLY
INCLUDED A VCSH AT CVG/LUK. MEANWHILE A WEAK BOUNDARY EXTENDS FROM
WESTERN PA TO COLUMBUS AREA DENOTED BY AGITATED CU FIELD AND
DEVELOPING TSTMS OVER EASTERN OH. STILL A BIT UNCERTAIN OF
COVERAGE FARTHER WEST...SO HAVE ONLY INCLUDED A CB AT CMH/LCK.

FOR TONIGHT...MODELS INDICATING CLEARING TREND IN THE SKIES. MODEL
MOISTURE FIELDS ARE INDICATING THE LIKELIHOOD OF SOME REDUCED VSBY.
LOW LEVEL FLOW WILL BECOME SOUTHEASTERLY...WHICH IS FAVORABLE FOR
FOG FORMATION AT LUK...SO HAVE TRENDED VSBY TO IFR THERE. HAVE
ALSO INCLUDED TEMPO IFR AT ILN SINCE IT IS ALSO FOG PRONE. LIMITED
VSBY TO MVFR ELSEWHERE.

WEAK HIGH PRESSURE WILL PROVIDE VFR CONDITIONS WITH DIURNAL CU
DURING THE DAYTIME HOURS SATURDAY.

OUTLOOK...THUNDERSTORMS POSSIBLE SATURDAY NIGHT INTO SUNDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...HICKMAN
NEAR TERM...HICKMAN
SHORT TERM...HICKMAN
LONG TERM...LATTO
AVIATION...SNYDER
Hazardous weather outlook, Aug 19, 2:57 PM EST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
357 PM EDT FRI AUG 19 2011

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-202000-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
357 PM EDT FRI AUG 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 19, 1:17 PM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
217 PM EDT FRI AUG 19 2011

OHZ056-191845-
LICKING OH-
217 PM EDT FRI AUG 19 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LICKING COUNTY
THROUGH 245 PM EDT...

AT 211 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
FALLSBURG...ALONG THE MUSKINGUM COUNTY LINE...MOVING SOUTHEAST AT 5
MPH. ADDITIONAL THUNDERSTORMS WERE DEVELOPING OVER NORTHEASTERN
LICKING COUNTY.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN CAN
BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...HANOVER...ROCKY FORK
AND HICKMAN.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL
POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

LAT...LON 4006 8218 4005 8221 4006 8232 4024 8246
      4025 8239 4024 8219 4024 8218

SNYDER
Special weather statement, Aug 19, 1:32 PM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
232 PM EDT FRI AUG 19 2011

OHZ045-046-055-191900-
DELAWARE OH-FRANKLIN OH-UNION OH-
232 PM EDT FRI AUG 19 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN UNION...NORTHERN
FRANKLIN AND SOUTHERN DELAWARE COUNTIES THROUGH 300 PM EDT...

AT 228 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR SHAWNEE
HILLS...MOVING EAST AT 10 MPH.

WIND GUSTS TO 30 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.

IN ADDITION...THIS STORM IS NEARLY STATIONARY AND HEAVY RAIN CAN BE
EXPECTED OVER THE SAME AREAS.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...DUBLIN...POWELL AND
WORTHINGTON.

ALSO...COLUMBUS ZOO AND LEWIS CENTER ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

LAT...LON 4023 8299 4008 8302 4012 8329 4024 8327

SNYDER
Special weather statement, Aug 19, 2:00 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
300 PM EDT FRI AUG 19 2011

OHZ045-046-054-055-191945-
DELAWARE OH-FRANKLIN OH-MADISON OH-UNION OH-
300 PM EDT FRI AUG 19 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN UNION...
NORTHEASTERN MADISON...NORTHWESTERN FRANKLIN AND SOUTHERN DELAWARE
COUNTIES THROUGH 345 PM EDT...

AT 253 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR US ROUTE
33 AT US ROUTE 42...OR NEAR NEW CALIFORNIA...MOVING SOUTHEAST AT 10
MPH. ADDITIONAL THUNDERSTORMS EXTENDED FROM BELLEPOINT TO
WORTHINGTON.

WIND GUSTS TO 30 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.

IN ADDITION...THESE STORMS ARE NEARLY STATIONARY AND HEAVY RAIN CAN
BE EXPECTED OVER THE SAME AREAS..

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...POWELL...DUBLIN...
WORTHINGTON...WESTERVILLE...UPPER ARLINGTON...MINERVA PARK AND
HILLIARD.

ALSO...SHAWNEE HILLS...COLUMBUS ZOO...LEWIS CENTER...ALUM CREEK STATE
PARK...VALLEYVIEW...RIVERLEA...NEW ROME AND MARBLE CLIFF ARE NEAR THE
PATH OF THIS STRONG THUNDERSTORM.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

LAT...LON 4013 8281 3992 8312 4013 8331 4029 8310

SNYDER
Special weather statement, Aug 19, 2:29 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
329 PM EDT FRI AUG 19 2011

OHZ056-065-192015-
FAIRFIELD OH-LICKING OH-
329 PM EDT FRI AUG 19 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LICKING AND
NORTHERN FAIRFIELD COUNTIES THROUGH 415 PM EDT...

AT 323 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR JERSEY...
MOVING EAST AT 20 MPH.

WIND GUSTS TO 30 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...PATASKALA...BEECHWOOD
TRAILS...GRANVILLE SOUTH...GRANVILLE...HEBRON...BUCKEYE LAKE...
FAIRFIELD BEACH...HEATH AND NEWARK.

ALSO...ETNA...ALEXANDRIA AND KIRKERSVILLE ARE NEAR THE PATH OF THIS
STRONG THUNDERSTORM.

LAT...LON 3993 8245 3992 8246 3991 8246 3988 8248
      3997 8277 4015 8275 4011 8234

ASL
Special weather statement, Aug 19, 2:57 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
357 PM EDT FRI AUG 19 2011

OHZ045-046-055-192100-
DELAWARE OH-FRANKLIN OH-UNION OH-
357 PM EDT FRI AUG 19 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN UNION...NORTHERN
FRANKLIN AND SOUTHERN DELAWARE COUNTIES THROUGH 500 PM EDT...

AT 353 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR US ROUTE
33 AT US ROUTE 42...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN CAN
BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...DUBLIN...POWELL...
WORTHINGTON AND UPPER ARLINGTON.

ALSO...SHAWNEE HILLS...COLUMBUS ZOO AND RIVERLEA ARE NEAR THE PATH OF
THIS STRONG THUNDERSTORM.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL
POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

LAT...LON 4014 8292 3999 8303 4009 8321 4011 8321
      4011 8324 4016 8333 4024 8327

The radar

The Cincinnati radar (KILN), 104 km away, was scanning. The volume nearest the first event began at 20:22 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Union

When
August 19, 3:23 PM EST to 4:23 PM EST
Where
Union County, 3.2 mi N of Jerome
Reported by
Law Enforcement
Coordinates
40.216, -83.178

High water due to heavy rain was reported on Highway 42.

Flash Flood, Franklin

When
August 19, 4:15 PM EST to 5:15 PM EST
Where
Franklin County, 0.96 mi N of Dublin to 1.12 mi N of Dublin
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.114, -83.121

Street flooding and standing water in yards due to heavy rainfall was reported on the north side of Dublin.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335637, 335639.